Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX

April 19, 2020Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 19, 2020, 3:59 PM CDT for Galveston County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 3:59 PM CDT (20:59 UTC)
Expired
Apr 19, 2020, 4:13 PM CDT
In force
14 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Galveston County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:39 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS54 KHGX 192059
SVRHGX
TXC167-192130-
/O.NEW.KHGX.SV.W.0039.200419T2059Z-200419T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
359 PM CDT Sun Apr 19 2020

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Galveston County in southeastern Texas...

* Until 430 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located near Crystal
  Beach, or 11 miles northeast of Galveston Pier 21, moving east at
  30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Gilchrist, Rollover Pass, Bolivar Peninsula, Crystal Beach and High
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2936 9471 2948 9474 2957 9439 2941 9438
TIME...MOT...LOC 2058Z 251DEG 27KT 2941 9465 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
129 
WWUS54 KHGX 192113
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
413 PM CDT Sun Apr 19 2020

TXC167-192122-
/O.CAN.KHGX.SV.W.0039.000000T0000Z-200419T2130Z/
Galveston TX-
413 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALVESTON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 2936 9471 2948 9474 2957 9439 2941 9438
TIME...MOT...LOC 2110Z 251DEG 27KT 2945 9453 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:17 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 19, 3:17 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
317 PM CDT Sun Apr 19 2020

.DISCUSSION...

A quick look at the latest surface map shows the western Texas dry
line reaching those counties just west of the I-35 corridor...upper
30 dew points in the Hill Country to mid to upper 60 dew points around
the Austin-San Antonio area. Back at the ranch...the supercell
heading east across Brazoria County has lost much of lower level
rotation with the main threats being that of wind and hail as it
tracks east into Galveston County. Marine interests in the West
Bay and Galveston Bay and surrounding nearshore Gulf waters need
to beware of this large storm heading your way in the next 30 to
45 minutes. The line of clustering showers and embedded storms
will be continuing its eastward track into Houston metro and
points north and northeast through the 4 PM hour. The main threat
modes will be damaging downburst winds, small hail and a possible
isolated weak tornado. A new Tornado Watch will be in effect for
the remainder of the afternoon, but we will likely expire it well
before the official 10 PM expiration time.

A clearing line/front comes across and swings winds west to north
overnight. There is a chance for low overcast for cloudiness wrapping
around a northeast exiting surface low into the lower MS River
Valley. Depending on the eastern extent of this dry line, there
will either by lingering fog around the marine area or not...again,
it will all be dependent upon the eastern extent of this weak
front/drier air behind it reaching the eastern CWA/Galveston Bay
area.

Monday and Tuesday are forecast to be partially cloudy/sunny, dry
(precip-wise) and warm with weak northerlies rounding the eastern
edge of the dial and coming back onshore by tomorrow night.
Diurnal maximum temperatures will warm well into the 80s and
minimum temperatures will fall into the 60s.

A mid week shortwave trough lifting northeast across the Southern
Plains may enhance better upper level diffulence and strengthen
the low level jet. Of course, with pwats nearing 1.8 or 1.9 inches
and a weakening cool front approaching southeastern Texas, we
should have all of the ingredients for the next round of showers
and storms during the day Wednesday. The next late week front
is currently modeled to be a dry passage. High pressure building
down over the weekend. The only late week story will be temperatures
...minimums will not fall much below 70F and afternoon readings
will approach if not exceed the 90 F mark by Saturday. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      59  81  61  84  65 /   0   0   0  10  10
Houston (IAH)              63  84  63  84  67 /   0   0   0   0   0
Galveston (GLS)            68  78  69  76  72 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Monday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...31

In the hours before

Special weather statement, Apr 19, 2:20 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
220 PM CDT Sun Apr 19 2020

TXZ211>213-227-192000-
Waller TX-Inland Harris TX-Fort Bend TX-Austin TX-
220 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sealy, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Katy, Jersey Village, Sealy, Brookshire, Bunker Hill Village, Piney
Point Village, Spring Branch North, Eldridge / West Oaks, Spring
Branch West, Addicks Park Ten, Mission Bend, Hedwig Village,
Fulshear, Simonton, San Felipe, Pattison, Cinco Ranch, Westchase,
Westbranch and Briar Forest.

A Tornado Watch remains in effect until 300 PM CDT for southeastern
Texas.

LAT...LON 2967 9617 2977 9618 2998 9559 2972 9551
TIME...MOT...LOC 1920Z 254DEG 32KT 2973 9609
Special weather statement, Apr 19, 2:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
252 PM CDT Sun Apr 19 2020

TXZ199-212-213-227-313-192100-
Waller TX-Coastal Harris TX-Inland Harris TX-Fort Bend TX-
Montgomery TX-
252 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Katy, Jersey Village, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Cloverleaf, Northside / Northline,
Kingwood, Spring Branch North, Greater Greenspoint, Greater Heights,
Near Northside Houston, Greater Fifth Ward, Aldine, Channelview,
Spring Branch West, Addicks Park Ten, Spring Valley and northern
Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 2977 9584 2989 9587 3013 9514 2978 9508
TIME...MOT...LOC 1952Z 253DEG 40KT 2983 9576
Special weather statement, Apr 19, 3:08 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
308 PM CDT Sun Apr 19 2020

TXZ164-179-192045-
Polk TX-Trinity TX-
308 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Apple Springs, moving east at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs and Groveton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 3126 9490 3126 9488 3125 9487 3123 9486
      3121 9486 3118 9485 3116 9485 3115 9486
      3113 9480 3111 9475 3111 9472 3110 9468
      3102 9514 3123 9503 3127 9489
TIME...MOT...LOC 2008Z 260DEG 45KT 3116 9490
Special weather statement, Apr 19, 3:22 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Sun Apr 19 2020

TXZ178-199-200-213-192100-
San Jacinto TX-Northern Liberty TX-Inland Harris TX-Montgomery TX-
322 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tomball, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Conroe, Tomball, Pinehurst, The Woodlands, Spring, Kingwood,
Oak Ridge North, Shenandoah, Splendora, Patton Village, Roman Forest,
Woodbranch, Plum Grove, Stagecoach, Woodloch, The Woodlands
Pavillion, Hooks Airport, Chateau Woods, Splashtown and Porter
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 3001 9570 3018 9574 3037 9513 3011 9506
TIME...MOT...LOC 2021Z 254DEG 30KT 3015 9559
Special weather statement, Apr 19, 3:23 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
323 PM CDT Sun Apr 19 2020

TXZ177>179-199-200-192115-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
323 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cut And Shoot, or 8 miles east of Willis, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eastern Conroe, Shepherd, Cut And Shoot, Coldspring, Goodrich and
Romayor.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 3029 9545 3050 9543 3068 9483 3045 9478
TIME...MOT...LOC 2023Z 255DEG 30KT 3044 9533
Special weather statement, Apr 19, 3:53 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
353 PM CDT Sun Apr 19 2020

TXZ214-338-438-192130-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
Coastal Galveston TX-
353 PM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Bolivar, or 7 miles northeast of Galveston Pier 21, moving east
at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gilchrist, Rollover Pass, Port Bolivar, Bolivar Peninsula, Crystal
Beach and Pelican Island.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 2941 9436 2937 9443 2936 9446 2934 9481
      2946 9481 2957 9435 2956 9435 2955 9439
      2946 9435
TIME...MOT...LOC 2052Z 253DEG 39KT 2939 9472

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:58 AM CDTDense Fog AdvisoryHGXAustin, Brazos, Burleson, Colorado, Galveston, Grimes and 7 more4 hr
Apr 19, 4:00 AM CDTMarine Dense Fog AdvisoryHGX7 hr
Apr 19, 8:47 AM CDTSpecial Weather StatementHGXHarris43 min
Apr 19, 8:57 AM CDTSpecial Weather StatementHGXWaller48 min
Apr 19, 9:02 AM CDTSevere Thunderstorm WarningHGXFort Bend, Harris43 min
Apr 19, 9:08 AM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller37 min
Apr 19, 9:23 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris112 min
Apr 19, 9:39 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Apr 19, 9:44 AM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Waller46 min
Apr 19, 10:20 AM CDTSpecial Weather StatementHGXHarris25 min
Apr 19, 10:27 AM CDTSpecial Weather StatementHGXLiberty48 min
Apr 19, 10:49 AM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto41 min
Apr 19, 11:29 AM CDTSpecial Weather StatementHGXLiberty, Montgomery, Polk, San Jacinto61 min
Apr 19, 11:33 AM CDTSpecial Weather StatementHGXJackson27 min
Apr 19, 12:05 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton40 min
Apr 19, 12:28 PM CDTTornado WarningHGXPolk, San Jacinto20 min
Apr 19, 12:44 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton46 min
Apr 19, 1:26 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton49 min
Apr 19, 1:53 PM CDTTornado WarningHGXBrazoria, Matagorda37 min
Apr 19, 2:13 PM CDTSpecial Weather StatementHGXHouston47 min
Apr 19, 2:15 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend45 min
Apr 19, 2:20 PM CDTSpecial Weather StatementHGXWaller40 min
Apr 19, 2:27 PM CDTTornado WarningHGXBrazoria27 min
Apr 19, 2:50 PM CDTSpecial Marine WarningHGX85 min
Apr 19, 2:52 PM CDTSpecial Weather StatementHGXHarris68 min
Apr 19, 2:54 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston21 min
Apr 19, 3:08 PM CDTSpecial Weather StatementHGXTrinity37 min
Apr 19, 3:13 PM CDTSpecial Marine WarningHGX47 min
Apr 19, 3:22 PM CDTSpecial Weather StatementHGXMontgomery38 min
Apr 19, 3:23 PM CDTSpecial Weather StatementHGXSan Jacinto52 min
Apr 19, 3:53 PM CDTSpecial Weather StatementHGXChambers37 min
Apr 19, 4:02 PM CDTSpecial Marine WarningHGX31 min
Apr 19, 4:07 PM CDTSpecial Weather StatementHGXLiberty38 min
Apr 19, 4:16 PM CDTTornado WarningHGXLiberty22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.